MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0048-0024-JP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Embolism/Embolus (4438); Thrombosis/Thrombus (4440)
Date of Event 03/25/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella cp device was inserted via the femoral artery in a 50-year-old male patient presenting with cardiomyopathy, scai shock stage c.The patient's comorbidities were not documented.One month prior to admission, he developed exertional dyspnea and was initially treated with diuretics at a local hospital for suspected heart failure; however, his condition did not improve, prompting referral to the reporting hospital.He was diagnosed with acute heart failure accompanied by fluid retention and organ failure.On admission, blood pressure was 110/86 mmhg, heart rate 123 beats/min, and oxygen saturation 99% on room air.Echocardiography demonstrated a left ventricular ejection fraction of 15%, left-ventricular end-diastolic diameter of 57 mm, septal wall thickness of 8 mm, and posterior wall thickness of 9 mm.There was no clinical history suggestive of acute coronary syndrome or acute myocarditis.Due to findings of tissue hypoperfusion, treatment with inotropic agents and low-dose diuretics was initiated.That same night, delirium progressed to hemodynamic collapse, and combined support with extracorporeal membrane oxygenation (ecmo) and impella (ecpella) was initiated.During ecpella management, systemic heparinization was maintained with a target activated partial thromboplastin time (aptt) of 50¿70 seconds.Multiple-organ dysfunction improved; however, cardiac function did not recover.On hospital day 6, long-term mechanical circulatory support was deemed necessary, and the patient was taken to the operating room for escalation from impella cp to impella 5.5 support.Intraoperative transesophageal echocardiography identified thrombus formation in the descending aorta, with a prominent hazy echo surrounding the thrombus.The impella cp was carefully removed, and an impella 5.5 was implanted via the right subclavian artery.Immediate contrast-enhanced ct imaging showed an embolic finding in the pleural tract, without evidence of embolism in major abdominal vessels.Anticoagulation was continued, and heparin-induced thrombocytopenia (hit) antibody testing was negative.On hospital day 7, ecmo support was discontinued, and the patient remained stable on impella 5.5 alone.On hospital day 13, the patient was transferred to a transplant facility for continued care and evaluation for transplant eligibility.The patient survived to explant.The reported thrombosis is consistent with thrombus formation in the setting of severe cardiogenic shock and prolonged mechanical circulatory support, necessitating escalation of support.The reported embolism is consistent with thromboembolic phenomena occurring during critical illness and advanced heart failure with mechanical circulatory support, without evidence of major systemic embolization.
 
Additional Manufacturer Narrative
A4 is unknown.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Investigation summary: embolism/thrombosis/ppae: the cause of the injury was not determined due to insufficient clinical details.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24764831
Report Number1220648-2026-06284
Device Sequence Number18466389
Product Code OZD
UDI-Device Identifier00813502011609
UDI-Public(01)00813502011609(17)241031(10)2023269472
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Catalogue Number0048-0024-JP
Device Lot Number2023269472
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2026
Supplement Date Received by Manufacturer04/03/2026
Initial Report FDA Received Date04/02/2026
Supplement Report FDA Received Date04/23/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian